Michigan, 2021Winter Storm and Winter Weather in Michigan, February 28, 2021
February 28, 2021 · NWS MQT · 6 events in 6 counties and zones
A potent quick-moving system brought heavy snow to portions of western Upper Michigan on the 28th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent quick-moving system brought heavy snow to portions of western Upper Michigan on the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 28, 6:33 AM CST, 27 minutes earlier.
Area forecast discussion, Feb 28, 6:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
733 AM EST Sun Feb 28 2021
.SHORT TERM...(Today and tonight)
Issued at 526 AM EST SUN FEB 28 2021
Water vapor imagery and RAP analysis show a positive tilt mid-level
trof extending from the northern Plains to CA/AZ. Within the trof, a
shortwave is lifting ene across southern SD/Nebraska into sw MN.
Shield of mdt to locally hvy snow has been organizing thru the night
from se SD into southern and central MN. Closer to home, it's been a
mild night with areas of low clouds and fog. Temps are btwn 25 and
32F as of 09z.
Upcoming snow event for today is largely on track with previous
forecasts. Main change has been for a delay in the arrival of the
snow. As the shortwave streaks ene today, a short period of strong
isentropic ascent will translate across the area. Models still
indicate mixing ratios of 3-4g/kg avbl per 290k sfc (roughly around
750mb). With about a 6hr period of ascent, snow accumulations up to
4 inches are expected. However, robust sloped fgen with -epv above
it as noted in cross sections will support hvy banded snowfall
within the overall isentropic ascent forced pcpn. Upstream radar
imagery shows this is already underway. In addition, some cg
lightning strikes were noted several hrs ago in sw MN. So, as has
been discussed in recent days, will likely see a narrow band of hvy
snowfall streak across the fcst area. While individual model runs
have had some variation in placement of highest qpf, the overall
signal is still for the heaviest snowfall to occur somewhere in the
area bounded by Marenisco to Bruce Crossing to L'Anse on the w side
and Crystal Falls to Marquette on the e side. Within that area, will
likely see a narrow band of 6-8 inch snowfall (could be more, but
quick movement of system will be working against it). Otherwise, a
general 3-6 inch snowfall is expected across the advy counties today
(Alger/Marquette/Dickinson westward), though amounts will fall off
to 2-4 in Alger County. This snow event will be of higher impact
because the snow will wet/dense and because snowfall rates will be
high with much of the snow accumulation occurring in a 2-4hr time
period. Snowfall will decrease to the s and e, across s central into
the eastern fcst area, not only due that area being farther from the
best forcing, but also because some rain may mix with the snow. Snow
will rapidly diminish and mostly end from wsw to ene in the late
aftn/early evening. Sct -shsn will linger thru the evening over the
e under strengthening nw flow and 850mb temps falling toward -14C.
Expect a period of gusty nw winds as the low pres exits. Wind gusts
up to around 35mph should occur closer to Lake Superior to the e of
Marquette this evening.
Attention then quickly turns to a vigorous shortwave currently
dropping sse across northern Saskatchewan and Manitoba. This wave
will reach the Upper Great Lakes Mon morning. Deep layer forcing per
q-vectors is not as strong as had been indicated in previous model
runs. However, with 850mb temps already -15C or lower when the brief
period of forcing/deep moisture arrives, would expect to see mdt to
potentially briefly hvy lake enhanced snow develop overnight. Some
of the models have a little too much ice on Lake Superior (broken
ice can't be modeled, so it's all or nothing where some ice cover
exists on the lake). As a result, some of the high res model output
is probably suffering from not having enough moisture/heat flux off
Lake Superior. At this point, probably looking at 1-3, possibly
isolated 4, inches of snow overnight in the nw wind snowbelts.
Greatest accumulations will be over western Upper MI where forcing
arrives earliest. Temps will tumble into the single digits above
zero F nw half tonight and lower teens se. With the much colder
conditions, any wet/slushy snow on roads from the snowfall today
will freeze solid during tonight.
.LONG TERM...(Monday through Saturday)
Issued at 425 AM EST SUN FEB 28 2021
The beginning of the extended forecast is quite active as multiple
shortwaves will propagate through the area, along with a brief
period of colder temperatures and lake effect snow. Gusty winds will
be present also for Monday and Tuesday before a gradual warming
trend and tranquil weather begins to take hold over the area for the
remainder of the medium range to extended forecast. The CPC has 8-14
Day outlook of above average temperatures and precipitation favored
over the Great Lakes area.
High levels of Cold air advection from an Arctic air mass will take
hold over the area to start Monday morning. 850mb temperatures will
be cold once again near -20C to -22C to start the morning period
before warming slightly by evening to near -15C over the west half
of the forecast area. Very strong nw winds will be present over Lake
Superior with potential wind gusts between 30 to 45mph and gusts
inland between 25-35mph at times. This persistent nw flow and cold
air aloft will create unstable conditions over the lake. LES will
occur from Monday morning to early afternoon from Ontonagon County
north to the Keweenaw Peninsula initially. Surface convergence of
the wind fields will then transition to the eastern half of the
Upper Michigan area along the nw wind snow belts from late morning
into the early evening time frame. Snow accumulation amounts could
be an additional 1-4 inches over Alger and Luce County north of M-28
between Monday morning and the evening. With the cold air advection
occurring over the northern Great Lakes Monday, temperatures will
struggle to increase out of the low to middle teens for most of the
CWA. Surface high pressure will begin to build into the region by
Monday evening. With this decreasing pressure gradient over Upper
Michigan, winds are expected to dissipate through the afternoon into
evening period.
With the additional snowfall and clearing skies over the west and
south half of Upper Michigan Monday night, temperatures are likely
to drop quite quickly. Confidence is increasing in subzero overnight
lows in several areas Monday night into Tuesday morning, especially
over the interior west. Further to the east, lingering clouds from
dissipating LES will help keep overnight lows slightly elevated into
the positive single digits.
The next shortwave to approach the region will occur Tuesday. This
"Saskatchewan Screamer" will quickly move east as a surface low into
Ontario during Tuesday, north of Lake Superior. Wind gusts from the
tightening pressure and temperature gradients will increase Tuesday.
WAA at 850mb will help with the sw flow creating a decent recovery
in temperatures for daytime maximums. Above average temperatures on
the order of 10 to 15 degrees above seasonal normals will occur over
Upper Michigan by the afternoon. The main swatch of precipitation
from the surface low will stay north of the area as it propagates to
the east toward Quebec Tuesday night into Wednesday.
Wednesday into Thursday a shortwave will move north of the Great
Lakes, causing a brief respite in the above average temperatures.
This will be short-lived however, as the extended period brings the
Upper Midwest and northern CONUS into a zonal flow to upper level
ridging pattern. This will continue the gradual trend of above
average temperatures from Friday into the the early part of next
week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 733 AM EST SUN FEB 28 2021
Initially at KCMX/KSAW, LIFR conditions will prevail with fzfg.
Conditions may at times fall blo airfield landing mins. Otherwise,
attention turns to fast moving snow system that will move across
Upper MI today. Expect KIWD/KCMX/KSAW to all be impacted by a period
of mdt to hvy snowfall with LIFR conditions. Not out of the question
that the snow will drop vis to blo airfield land mins. Snow will
exit from wsw to ene during the aftn/early evening. Expect KIWD to
return to MVFR by late aftn, KCMX by evening, and KSAW during the
early evening. Lake effect -shsn will increase late tonight, likely
dropping KCMX/KIWD back to IFR conditions. Gusty winds to 30kt will
also lead to blsn at KCMX.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 536 AM EST SUN FEB 28 2021
There will be a period of 35-40 knot NW gales on the east half
this afternoon and evening behind the departing surface low as it
moves northeast. A temporary lull in gale force gusts over the
lake will occur tonight before the next strong cold front arrives
on Monday. Widespread high-end gales are likely east of Isle
Royale Monday as see NW winds of 40-45 knot gusts. The Arctic air
mass will bring widespread heavy freezing spray as well Monday
into Monday evening, dissipating from west to east. Southwest
gales up to 35 knots are possible across much of the lake on
Tuesday. Much lighter winds are then expected Wednesday through
next weekend of 20 knots or less.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory until 7 PM EST this evening for
MIZ001>005-084.
Winter Weather Advisory until 6 PM CST this evening for
MIZ009>011.
Winter Weather Advisory from 1 PM this afternoon to 7 PM EST
this evening for MIZ006.
Lake Superior...
Heavy Freezing Spray Warning from 10 PM this evening to 9 PM EST
Monday for LSZ243>251-264>267.
Gale Warning from 5 PM this afternoon to 7 PM EST Monday for
LSZ249>251-266-267.
Gale Warning from 1 AM to 1 PM EST Monday for LSZ243>248-264-265.
Heavy Freezing Spray Warning from 7 PM EST /6 PM CST/ this
evening to 3 PM EST /2 PM CST/ Monday for LSZ162-240>242-
263.
Gale Warning from 4 AM EST /3 AM CST/ to 10 AM EST /9 AM CST/
Monday for LSZ240>242-263.
Lake Michigan...
None.
&&
SHORT TERM...Rolfson
LONG TERM...BW
AVIATION...Rolfson
MARINE...BWHazardous weather outlook, Feb 28, 4:23 AM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
523 AM EST Sun Feb 28 2021
MIZ001>006-009>011-084-011030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-
Gogebic-Iron-Dickinson-Southern Houghton-
523 AM EST Sun Feb 28 2021 /423 AM CST Sun Feb 28 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
A quick-moving winter storm is expecting to bring several inches
of heavy, wet snow today. The snow could be heavy at times
beginning in the morning into the early afternoon. See the latest
Winter Weather Advisory for additional details.
Colder weather is expected to move into the region tonight. This
will be accompanied by lake effect snow and blowing snow in the
northwest wind snow belts tonight.
Waves on the east half of Lake Superior will build to 10 to 12
feet this evening. The high waves could lead to some minor beach
erosion and localized lakeshore flooding along the Lake Superior
beaches in Alger and Luce counties where substantial, windrowed
shoreline ice is not present.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Colder weather is expected to remain over the region Monday. This
will be accompanied by lake effect snow and blowing snow in the
northwest wind snow belts Monday morning through evening.
Waves on the east half of Lake Superior will build to 10 to 14
feet Monday morning. The high waves could lead to some minor
beach erosion and localized lakeshore flooding along the Lake
Superior beaches in Alger County where substantial, windrowed
shoreline ice is not present.
.SPOTTER INFORMATION STATEMENT...
Snowfall accumulation reports via phone or social media will be
appreciated by weather spotters today. Please use #906wx when
reporting snowfall amounts on social media.
MIZ007-012>014-085-011030-
Luce-Menominee-Delta-Southern Schoolcraft-Northern Schoolcraft-
523 AM EST Sun Feb 28 2021 /423 AM CST Sun Feb 28 2021/
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
Snow, possibly mixed with rain east and freezing rain in Menominee
County, is expected today. This could lead to a few inches of
wet, slushy snow accumulation. This snow could make for slippery
driving conditions.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Waves on the east half of Lake Superior will build to 10 to 12
feet Monday morning. The high waves could lead to some minor
beach erosion and localized lakeshore flooding along the Lake
Superior beaches in Luce County where substantial, windrowed
shoreline ice is not present.
Waves on Lake Michigan will likely build to 8 to 10 feet on
Tuesday, which could lead to some minor beach erosion and
localized lakeshore flooding.
.SPOTTER INFORMATION STATEMENT...
Snowfall accumulation reports via phone or social media will be
appreciated by weather spotters today. Please use #906wx when
reporting snowfall amounts on social media.
LSZ162-240>251-263>267-011030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
523 AM EST Sun Feb 28 2021 /423 AM CST Sun Feb 28 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Northwest gales of 35 to 40 knots are likely this afternoon and
evening across the east half of Lake Superior.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Northwest gales of 35 to 45 knots are likely Monday across much
of Lake Superior, especially central and eastern portions. Heavy
freezing spray is also likely during this time period as well.
Southwest gales of 35 to 40 knots are possible on Tuesday across
much of Lake Superior.
See the latest Open Lake Forecast and Marine weather message for
further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-011030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
523 AM EST Sun Feb 28 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Some northwest gale force gusts to 35 knots are possible on
Monday.
Southwest gales of 35 knots are possible on Tuesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
BW
Winter Storm, Gogebic
- When
- February 28, 7:00 AM CST to 4:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Snowfall totals over an 8 hour-period included 10 inches 12 miles west-southwest of Watersmeet and 8 inches in Ironwood.
Winter Storm, Iron
- When
- February 28, 7:00 AM CST to 4:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Social Media
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
There was a public report of 8 inches of snow in approximately nine hours at Beechwood.
Winter Storm, Northern Houghton
- When
- February 28, 8:00 AM EST to 5:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Snowfall reports across northern Houghton County on the 28th included 9 inches at Arnheim, 7.5 inches at Twin Lakes and between 5 and 6 inches from Painesdale to Calumet.
Winter Storm, Ontonagon
- When
- February 28, 8:00 AM EST to 4:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer at Paulding measured nine inches of snow in approximately eight hours.
Winter Storm, Baraga
- When
- February 28, 9:00 AM EST to 6:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Spotter snowfall reports over an approximate 9-hour period included 12 inches at Herman, 11.3 inches just south of Baraga, 9 inches at L'anse and 7 inches at Pelkie.
Winter Weather, Marquette
- When
- February 28, 11:00 AM EST to 6:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Observer snowfall reports across western Marquette County ranged from 3 to 6 inches, highest near Big Bay and Michigamme.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in U.S. Virgin Islands, February 28, 20211 death · 1 event
- Flash Flooding and Flood in Kentucky, February 28, 2021$3.8 million · 6 events
- Flash Flooding and Hail in Tennessee, February 28, 20211 injured · $225,000 · 50 kt wind · 9 events
- Flooding in West Virginia, February 28, 2021$93,000 · 16 events
- Tornado and Flash Flooding in Kentucky, February 28, 2021$10,000 · EF1 · 38 events
- Tornado in Kentucky, February 28, 2021$40,000 · EF1 · 1 event
- Tornado in Louisiana, February 28, 2021$30,000 · EF1 · 1 event
- Damaging Winds in Mississippi, February 28, 2021$75,000 · 50 kt wind · 2 events
- Flooding in Ohio, February 28, 2021$16,000 · 16 events
- Flooding in Kentucky, February 28, 2021$12,000 · 15 events
- Flood in Illinois, February 28, 2021$20,000 · 1 event
- Hail and Lightning Strike in Texas, February 28, 2021$15,000 · 1.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950627, 950628, 950629, 950630, 950631, 950638.